Indiana, 2017

Flash Flood in Indiana, June 23, 2017

June 23, 2017 · NWS PAH · 1 event in 1 county or zone

The remnants of Tropical Storm Cindy moved northward from the central Gulf coast, while a cold front approached the Ohio Valley from the northwest. The tropical moisture from Cindy was squeezed out by the approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The remnants of Tropical Storm Cindy moved northward from the central Gulf coast, while a cold front approached the Ohio Valley from the northwest. The tropical moisture from Cindy was squeezed out by the approaching cold front. Precipitable water values ranged from 2 to 2.4 inches, and marginal elevated instability was sufficient for embedded thunderstorms. The result was widespread heavy rainfall and isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 23, 8:43 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 23, 8:43 AM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
943 AM CDT Fri Jun 23 2017

.UPDATE...
Issued at 943 AM CDT Fri Jun 23 2017

A slow-moving band of tropical downpours has been drifting east
across southern Illinois and the Mississippi River counties of KY
and MO this morning. Rainfall rates have been measured near two
inches per hour in a few spots in this band. This has resulted in
some isolated flash flooding, so the Flash Flood Watch was
expanded west to include all areas in the path of this band.

The circulation center of Cindy appears from kpah radar to be
crossing the Mississippi River just west of Dyersburg, TN at
1430z. The appearance of the rain bands resembles the typical
deformation zone banding of a cool season system. As these bands
progress east today, most areas should receive at least an inch or
two of additional rainfall within a few hours time.

Concerning the Pennyrile region of west KY, there are some gusty
winds ahead of the main precip area. A few gusts to around 30
knots are possible, then gradient winds should subside as rain
stabilizes the low levels. Any deeper convection within this area
of stronger 850 mb winds could produce a damaging wind gust, but
this potential appears to be waning.

.SHORT TERM...(Today through Sunday night)
Issued at 211 AM CDT Fri Jun 23 2017

Satellite imagery shows Cindy's circulation center drifting across
southern Arkansas at this writing, with her remnants streaming
northward across the Mississippi river valley. As for precursing
rainfall, estimates/ground truths reveal two bullseyes having
occurred in the 24 hours of Thursday, with 1 inch ish amounts
in the HOP area and also in parts of SEMO, but little elsewhere.
The modeled max of 1-1.25" in the southwest Indiana vicinity ended
up being 0.09", and this is indicative of much of the FA having
received a tenth of an inch or less, outside the two bullseyes.

That said, models still track Cindy on a north to northeast
ejection path across west Tn, with the latest trending a tad
further north along the Ky-Tn border. The other trending, that of
the incoming cold front/passage, interacting with Cindy, is also
holding true this 06Z run, having sped the entire process along
another 3 hours or so, effectively ending max pcpn periods by mid
afternoon and entirely ending the pcpn episode by mid to late
evening. Models still project peak bullseyes of 1-1.5" additional
incoming pcpn during the peak time period of the pm hours, with
perhaps up to 1/2" ish or so possibly preceding and succeeding
the max burst. This still effectively yields storm total pcpn
amounts around 2" for the bulk of the FFA zone, with perhaps a
high end total closer to 2.5-3.0" possible in the south/east
portions of the FA (southern Ky). Per collaboration, we'll not
alter the FFA headline.

The other impact of the tropical system will be increasing winds
today, with some gusts, that may occur to the north of the path of
Cindy. We'll bump winds up into the teens, with an occasional gust
into the 20s mph possible, not different than what is ongoing
right now near its path across central Arkansas.

Change is on the way after fropa/Cindy's departure, with forecast
altered airmass signals for weekend highs in the upper 70s-lower
80s and lows in the upper 50s-lower 60s still on track.

.LONG TERM...(Monday through Thursday)
Issued at 211 AM CDT Fri Jun 23 2017

Medium confidence in the extended.

Fairly high confidence in a mostly dry extended.

The models keep us in a northwest flow through the extended. High
pressure at the surface and aloft keeps the Gulf shut down for
the early part of the week. However by mid week the surface
through 700mb does open up as the High drifts eastward. This will
allow some moisture return in the lower and mid levels of the
atmosphere at least. This could phase with a weak spoke of energy
in the northwest flow...which is not unusual...to bring increasing
thunderstorm chances back in the forecast late in the week.
However with no real synoptic scale features...fronts etc. would
not expect a significant severe threat at this time. Again most
places will remain dry in the extended and the forecast builder
has trended with this scenario. Otherwise expect temperatures to
be easily 10 degrees below normal Monday with unseasonably low
humidity. Then expect a slow warming trend through the week as
humidity slowly increases.

&&

.AVIATION...
Issued at 211 AM CDT Fri Jun 23 2017

Adjusted near term CIGS to account for more pervasive MVFR CIGS
incoming with chance of IFR CIGS in MVFR shower restricted VSBYS.
Downplayed isolated (Vicinity) mention of thunder/CB, per ongoing
satellite imagery/lightning plot data reveal. Will likely continue
these trends next issuance. Peaking Pops to occur this morning
thru mid pm hours, then wind down west to east with fropa/winds
shifting from moderate/gusty southerlies (another necessitated
adjustment) to northwesterlies, then diminishing.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 5 PM CDT this afternoon for ILZ075>078-
     081>083-085>089-092-093.

     Flash Flood Watch through this evening for ILZ090-091-094.

MO...Flash Flood Watch until 5 PM CDT this afternoon for MOZ087-111.

     Flash Flood Watch through this evening for MOZ112-114.

IN...Flash Flood Watch through this evening for INZ081-082-085>088.

KY...Flash Flood Watch through this evening for KYZ001>022.

&&

UPDATE...MY
SHORT TERM/AVIATION...DH
LONG TERM...KH
Hazardous weather outlook, Jun 23, 8:29 AM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
929 AM CDT Fri Jun 23 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241430-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
929 AM CDT Fri Jun 23 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for southwest Indiana, western
Kentucky, parts of southeast Missouri, and southern Illinois.
Tropical downpours will continue to produce up to two inches of
rain in one hour in the watch area.

Isolated thunderstorms are possible. A brief tornado or isolated
damaging winds cannot be ruled out in the Pennyrile region of west
Kentucky.

A cold front will bring an end to the heavy rain and storms late
this afternoon through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A small chance of storms returns to the forecast Wednesday night
and Thursday, but severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. However, spotters are
encouraged to report heavy rainfall rates and flooding.

York

In the hours before

Local storm report, Jun 23, 7:27 AM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
827 AM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     FLOOD            PERRYVILLE              37.73N 89.87W
06/23/2017                   PERRY              MO   LAW ENFORCEMENT

            PORTIONS OF HIGHWAY T BEING CLOSED AT THIS TIME. PORTIONS
            OF HIGHWAY 51 HAVE STANDING WATER.

&&

SMITTY
Local storm report, Jun 23, 8:56 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
956 AM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 AM     FLOOD            AVA                     37.89N 89.50W
06/23/2017                   JACKSON            IL   PUBLIC

            PUBLIC REPORT OF FLOODED ROADWAYS IN AVA AND CAMPBELL
            HILL AREA.

&&

SMITTY
Local storm report, Jun 23, 8:58 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
958 AM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     FLASH FLOOD      PINCKNEYVILLE           38.08N 89.38W
06/23/2017                   PERRY              IL   TRAINED SPOTTER

            FLASH FLOODING REPORTED IN THE COMMUNITY. REPORT RECEIVED
            THROUGH SOCIAL MEDIA WITH PICTURE.

&&

SMITTY
Local storm report, Jun 23, 9:09 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1009 AM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 AM     FLASH FLOOD      PINCKNEYVILLE           38.08N 89.38W
06/23/2017                   PERRY              IL   PUBLIC

            SECTION OF HIGHWAY 13 ON SOUTH SIDE OF TOWN BLOCKED DUE
            TO FLASH FLOODING.

&&

SMITTY
Local storm report, Jun 23, 9:40 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1040 AM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLASH FLOOD      BENTON                  38.01N 88.92W
06/23/2017                   FRANKLIN           IL   EMERGENCY MNGR

            PORTION OF SATCH ROAD WEST OF COMMUNITY CLOSED DUE TO
            WATER DAMAGE.

&&

SMITTY
Local storm report, Jun 23, 10:13 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1113 AM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     HEAVY RAIN       MCLEANSBORO             38.09N 88.53W
06/23/2017  M2.70 INCH       HAMILTON           IL   EMERGENCY MNGR

            RAINFALL ACCUMULATION SINCE MIDNIGHT.

&&

SMITTY

The radar

The Evansville,IN radar (KVWX), 25 km away, was scanning. The volume nearest the first event began at 16:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Gibson

When
June 23, 10:15 AM CST to 1:00 PM CST
Where
Gibson County, Francisco to 0.98 mi NW of Buckskin
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.330, -87.450

Local creeks and streams were out of their banks in the Francisco area. A trained spotter at Fort Branch measured 3.30 inches of rain during the morning.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703476.